Alert archive / Florida / Wind Advisories in 2023

Wind Advisory 5, NWS Key West, FL

December 17, 2023Monroe County, Florida

NWS Key West, FL issued this wind advisory at Dec 17, 2023, 4:16 AM EST for Monroe County, Florida. It took effect at Dec 17, 2023, 7:00 AM EST. It was in force for 68 min.

The area

The counties it named.

The facts

Issued
Dec 17, 2023, 4:16 AM EST (09:16 UTC)
In effect from
Dec 17, 2023, 7:00 AM EST
Expired
Dec 17, 2023, 8:08 AM EST
In force
68 min
Issued by
NWS Key West, FL

County Monroe County, FL

The radar

The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 09:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 9.3 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2023-12-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 256 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2023-12-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
256 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
664 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
340 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

393 
WWUS72 KKEY 170916
NPWKEY

URGENT - WEATHER MESSAGE
National Weather Service Key West FL
416 AM EST Sun Dec 17 2023

FLZ076>078-171600-
/O.EXP.KKEY.WI.Y.0004.000000T0000Z-231217T0900Z/
/O.NEW.KKEY.WI.Y.0005.231217T1200Z-231217T1600Z/
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Including the Communities of Key Largo, Marathon, and Key West
416 AM EST Sun Dec 17 2023

...WIND ADVISORY IN EFFECT THIS MORNING...

* WHAT...South winds of 20 to 25 mph with gusts near 35 mph
  expected this morning.

* WHERE...Florida Keys.

* WHEN...Until 11 AM EST this morning.

* IMPACTS...A Wind Advisory means that sustained winds of 30 to 39
  mph, or frequent gusts in excess of 35 mph are expected. Winds
  this strong can make driving difficult, especially for high
  profile vehicles. Wind gusts along the Overseas Highway will be
  highest on bridges and overpasses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should be alert for sudden gusts of wind, especially on
bridges, which may cause you to lose control of your vehicle. Use
extra caution. Residents should secure trash cans, lawn
furniture, holiday decorations, and other loose or lightweight 
outdoor objects.

&&

$$
1 follow-up statement
987 
WWUS72 KKEY 171308
NPWKEY

URGENT - WEATHER MESSAGE
National Weather Service Key West FL
808 AM EST Sun Dec 17 2023

FLZ076>078-171415-
/O.CAN.KKEY.WI.Y.0005.000000T0000Z-231217T1600Z/
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Including the Communities of Key Largo, Marathon, and Key West
808 AM EST Sun Dec 17 2023

...WIND ADVISORY IS CANCELLED...

Winds have decreased below Wind Advisory thresholds. Expect winds
to shift to the west to northwest this afternoon.

$$

CLR

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this wind advisory went out at Dec 16, 11:15 PM EST, 5 hours 1 minute earlier.

Area forecast discussion, Dec 16, 11:15 PM EST, 5 hours 1 minute before
Area Forecast Discussion
National Weather Service Key West FL
1115 PM EST Sat Dec 16 2023

...New DISCUSSION, MARINE, AVIATION...

.DISCUSSION...
Issued at 1115 PM EST Sat Dec 16 2023

An active afternoon and evening across the Florida Keys. Areas of
rain with embedded squalls have been moving across the area
essentially all day. Some of these squalls have produced
impressively strong wind gusts with Sand Key C-MAN reporting 56
mph with Key West International and Marathon Airport registering
48 and 45 mph respectively. A surface low is quickly taking shape
and building strength across the eastern Gulf of Mexico and moving
northeast. The Florida Keys remain in the warm sector to our north
across South Florida. As such we remain under a southeast to south
wind everywhere. The cold front still poorly defined and has not
quite developed yet. KBYX is showing an uptick in organized
convection with a bit of lightning developing to the west and
northwest. Additional convection is possible ahead of the cold
front. There is still a chance for strong to isolated severe wind
gusts though the potential is winding down.

Winds have remained elevated and refuse to diminish quite yet.
Therefore, have decided to extend the Gale Warning for the coastal
waters and the Wind Advisory for the island chain. As winds clock
around to the southwest and west ahead of the front, we should see
gusts slacken. Even so windy conditions are expected to persist
behind the eventual cold front that will sweep through Sunday
morning. Strong southerly winds coupled with already high tidal
anomalies has led to a coastal flooding threat and will persist
through the overnight. Hence the continuation of the Coastal Flood
Advisory. Tide levels should stay below warning criteria for the
Lower Keys but it will be close. Lastly, Flood Watch will remain
in remain in effect until the end of the event.

&&

.MARINE...
Issued at 1115 PM EST Sat Dec 16 2023

Strong to near-gale breezes will persist through the overnight.
Therefore the Gale Warning remains in effect for all of the
Florida Keys coastal waters. A low in the Gulf of Mexico will
continue to deepen overnight, maintain strong to near-gale
breezes across the Florida Keys through the overnight. Meanwhile,
strong to severe thunderstorms will be possible as the low moves
northeast across the Gulf towards Central Florida. The low will
continue to advance northeastward away from Florida early next
week, holding fresh to strong northerly breezes Monday and
Tuesday, then veering to the northeast on Wednesday.

&&

.AVIATION...
(00Z TAFS)
Issued at 1115 PM EST Sat Dec 16 2023
Movement and development of a low pressure system in the Gulf of
Mexico continues to drive unsettled weather near EYW and MTH.
Discrete, short-lived waves of showers will continue to generate
MVFR conditions at times. Weather conditions will transition
twice during the TAF period. Southerly winds with a crosswind
magnitude of 25 to 30 knots will persist through at least 09Z/17th.
A squall line is still also possible ahead of an approaching cold
front. Westerly winds will develop by 12Z/17th following the cold
frontal passage. Expect regular amendments for short-term
weather.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...Coastal Flood Advisory for FLZ076>078.

 Flood Watch until for FLZ076>078.

 Wind Advisory for FLZ076>078.

GM...Gale Warning for GMZ031>035-042>044- 052>055-072>075.

&&

Public/Marine/Fire...LIW
Aviation/Nowcasts....LIW
Data Acquisition.....DR

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Dec 16, 12:12 PM EST, 16 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
1212 PM EST Sat Dec 16 2023

FLZ076>078-GMZ031>035-042>044-052>055-072>075-171100-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
1212 PM EST Sat Dec 16 2023

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...This afternoon and tonight.

A Flood Watch remains in effect for the Florida Keys through late
tonight. Rainfall totals of 2 to 4 inches are expected, with
localized amounts around 5 inches possible.

A Small Craft Advisory is in effect for the Bayside and Gulf Side,
including Florida Bay, due to east to southeast winds near 25
knots.

Gale Warning in effect for the Straits of Florida, Hawk Channel,
and the deeper waters of the southeastern Gulf of Mexico due to
southeast winds near 30 knots, with frequent gusts 35 to 40 knots.

A Wind Advisory is in effect due to east to southeast winds 20 to
25 mph, with frequent gusts near 40 mph.

A Coastal Flood Advisory is in effect for all the Florida Keys.
Saltwater flooding of low elevation streets and lots is expected.
The saltwater flooding will be further exacerbated by bouts of
heavy rainfall overnight.

There is a slight risk for strong to even severe thunderstorms,
particularly this afternoon and evening. The primary threats for
any strong to severe thunderstorm will be potentially damaging
winds, cloud to surface lightning strikes, heavy rainfall
possibly leading to localized flooding, and an isolated tornado.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Small Craft Advisory conditions will likely continue through much
of next week, with peaks and lulls. These strong and gusty winds
may contribute to coastal flooding through Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CLR

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 4:18 AM ESTGale WarningKEY4 hr
Dec 17, 8:34 AM ESTSmall Craft AdvisoryKEY14 hr
Dec 17, 10:53 AM ESTSpecial Marine WarningKEY22 min
Dec 17, 11:52 AM ESTSpecial Marine WarningKEY38 min
Dec 17, 3:54 PM ESTCoastal Flood StatementKEYMonroe19 hr

Nearby

Wind Advisories in Florida, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.